There's an interesting discussion of akathisia buried in this May 25, 2011 post by psychiatrist Steve Balt http://carlatpsychia...gabapentin.html
".... However, the symptoms of RLS (restless leg syndrome) are rather nonspecific: "an urge to move the limbs, which improves with activity and worsens with rest." That's about it. Which leads to yet another problem (a problem that GSK and Xenoport don't see as a problem, that's for sure): with such vague and common symptoms (who among us hasn't felt somewhat restless at times, with interrupted sleep?), a lot of people might get diagnosed with RLS when their symptoms are actually due to something else.
A while back, a fellow blogger directed me to the RLS "patient page" on the National Institutes of Health (NIH) web site, where RLS was—and still is—referred to as "akathisia." However, these may be two entirely different things. Akathisia (from the Greek for "not sitting still") has long been recognized as a side effect of some—perhaps most—psychiatric medications, from antipsychotics to antidepressants. It is often described as an "inner restlessness," a "need to keep moving." Sometimes it's associated with extreme emotional distress. In terms of severity, it can range from a mild nuisance to—in some cases—aggressive tendencies. (Indeed, the psychiatrist David Healy has even linked psychotropic-induced akathisia to suicide attempts and violent behavior.)
Psychiatrists really don't know exactly what causes akathisia, and disagree on how to treat it. It may have something to do with dopamine blockade, or something completely independent. Treatment might consist of benzodiazepines (like Ativan or Valium), beta blockers (like propranolol), or discontinuing the drug that caused it in the first place.
Unlike RLS, which seems to bother people most when they are lying down (hence its tendency to disrupt sleep), drug-induced akathisia is worse when people are awake and moving around. Sounds like a simple distinction. But nothing is quite this simple, particularly when psychiatric drugs—and real people—are involved. In fact, many psychiatric meds can cause other motor side effects, too, involving (theoretically) yet other neural pathways, such as "parkinsonian" side effects like rigidity and tremor. In fact, some antipsychotic drug trials show "restlessness" and "akathisia" as entirely separate side effects (and when I've tried to ask experts to explain the difference, I have never received a straightforward answer.) ...."
Edited by Altostrata, 08 May 2014 - 10:28 AM.